Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Some consequences of the algebraic nature of $p(e^{i\theta })$

Author: J. R. Quine
Journal: Trans. Amer. Math. Soc. 224 (1976), 437-442
MSC: Primary 30A06
MathSciNet review: 0419743
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For polynomial p of degree n, the curve $p({e^{i\theta }})$ is a closed curve in the complex plane. We show that the image of this curve is a subset of an algebraic curve of degree 2n. Using Bézout’s theorem and taking into account imaginary intersections at infinity, we show that if p and q are polynomials of degree m and n respectively, then the curves $p({e^{i\theta }})$ and $q({e^{i\theta }})$ intersect at most 2mn times. Finally, let ${U_k}$ be the set of points w, not on $p({e^{i\theta }})$, such that $p(z) - w$ has exactly k roots in $|z| < 1$. We prove that if L is a line then $L \cap {U_k}$ has at most $n - k + 1$ components in L and in particular ${U_n}$ is convex.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A06

Retrieve articles in all journals with MSC: 30A06

Additional Information

Keywords: Polynomials, B&#233;zout’s theorem, algebraic curves
Article copyright: © Copyright 1976 American Mathematical Society